‘Twas the night before new chemo and all through the house, I can’t think of a rhyme, cancer sucks.
Tomorrow I start a new chemo called Taxol. Supposedly it is much more palatable than the chemo I was on before. The main side effects listed are distal neuropathy (permanent numbness in fingers and toes), exhaustion and diarrhea. I am bringing a cooler filled with ice and two sets of hand and foot ice pack mitts which I will wear during infusion with the hopes of avoiding neuropathy via frostbite. Yes, you read that right and yes, they sell these on Amazon
As bad as those sound, I will take diarrhea over nausea ANY DAY. I have been nauseous for 90% of the last 8 weeks. Nope, no ma’am, pass.
Another fun issue with Taxol is that it has a relatively high chance of allergic reaction when infused. They give you Benadryl as a pre-med along with a few other cocktails, then start the drip and watch you like a hawk to see if you are one of the lucky ones to react. The most common reactions are intense lower back pain or an instant bad cough. WTF, Taxol? That is just so weird. Why you gotta be so strange?
The possibility of the reaction has me pretty freaked out. It is one thing to willingly walk into a situation where are you being poisoned. It is another to walk into that same situation but add on a potential allergic reaction. I gather, if you do react, they stop the drip immediately and pour Benadryl into your IV.
Maybe the wildest part is that then they re-start the drip of Taxol, just way slower. I have been told to be prepared to be drugged to sleep during the infusion, to which I say- about fucking time.
This new regimen is once a week infusions for 12 weeks. You heard me. If I go 12/12 I will be done on July 14th. And it is wishful thinking to believe that anyone goes 12/12. If you get ‘regular people’ sick, they postpone, and in Covid times… It is also pretty common that your blood counts will be too low at some point for infusion. Let’s put it this way, I will be happy if I finish before July ends.
Some other chic updates are as follows:
- I am featured on Episode 3 of the Dr. Patient podcast this week, representing the humanity of medical professionals, and honoring their vulnerability. It was recorded prior to Greg, but I do talk about a story from Cancer Uno that involves a bloodbath.
- I have started sleeping in a bathing suit because my night sweats are so intense
- I have developed a rash on my upper chest and back from my last chemo. It looks like I am covered in pimples there. It’s cute.
- I finally got a session with a psychiatrist who specializes in ‘complex diseases’ (this <– makes me feel equal parts utterly pathetic and totally awesome at the same time) who has tweaked my meds a bit and it seems to be helping my mood and nausea. It’s a two-fer.
- A friend created an online sign-up for people to bring my kids lunches at school. This has been so helpful. Not worrying about making them lunches a few days a week and knowing they are getting something special like Jersey Mikes or Chipotle, makes me happy. Thanks to those who have participated so far.
- My nose hair has fallen out, so my nose runs constantly. I hear this is very ‘on trend’ on the fall ’22 runways.
You are now caught up to all important matters. I wish I was smart enough to embed a poll of who thinks I will have the allergic reaction tomorrow. With my general luck I assume most would vote ‘probably,’ but then maybe this is my time to buck trends and blaze a new path? Either way, it is time for me to pop a Clonazepam and peace out of sober consciousness.
I’ll catch you guys on the flip side.